Ohio, 2003

Flooding in Ohio, September 2, 2003

September 2, 2003 · NWS ILN · 5 events in 4 counties and zones

5 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE SEP 2 2003

LATEST 88D IMAGERY SHOWING AREA OF RAIN WITH IMBEDDED CONVECTION
ACROSS ILN FA. APPEARS THIS MAINLY RESULT OF MID-LVL S/W NOTED OVER
SRN PORTION OF OUR FA FROM LATEST RUC ANALYSIS. THIS IMPULSE SHOULD
MOVE E OUT OF OUR AREA BY EARLY EVENING.

OVERALL...MODELS IN FAIRLY GOOD AGREEMENT WITH MAJOR FEATURES. BOTH
THE GFS AND ETA TRENDING A BIT FURTHER S WITH WITH SFC FRONT AND
ASSOCIATED MOSITURE FOR TONIGHT THROUGH WEDNESDAY. IN
ADDITION...FORCING WITH THIS FRONTAL SYSTEM IS ALSO LACKING. THUS
THE POTENTIAL FOR WIDESPREAD HVY PRECIPITATION SEEMS TO BE
DIMINISHING. 88D COVERAGE FROM OTHER NWS RADARS SW OF ILN SHOWING
PRECIP BAND SETTING UP ENE INTO THE SRN PORTION OF OUR FA. WILL THUS
KEEP LKLY POPS ACROSS OUR SRN SECTIONS THROUGH TOMORROW.

REGARDING THE FLOOD WATCH...WILL DROP THE NRN COUNTIES GIVEN LATEST
TRENDS. HOWEVER WILL KEEP WATCH UP FOR EXTREME SRN AND SERN COUNTIES
THROUGH TOMORROW MORNING. CURRENTLY...CONFIDENCE NOT HIGH ON THIS
WATCH...BUT WITH THE GROUNDS SATURATED FROM EARLIER RAINS...STILL
FEEL JUSTIFIED WITH ITS ISSUANCE.

HIGH PRESSURE WILL MOVE INTO THE AREA ON THURSDAY. AM CONCERNED
ABOUT HIGH TEMPS IN THE EXTENDED. HAVE TRENDED LOWER THAN GUIDANCE
GIVEN MODEL TRENDS AND BDRY LAYER THICKNESS ANALYSIS.

ZONES OUT SHORTLY.

.ILN...
FLOOD WATCH UNTIL NOON EDT WED FOR
PORTIONS OF N-CTRL KY AND S-CTRL OH

JTD
Hazardous weather outlook, Sep 2, 4:35 AM EST, 9 hours 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-021130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
535 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL OCCUR PRIMARILY
SOUTH OF I-70. THIS MAY LEAD TO FLOODING OF CREEKS AND STREAMS.
PLEASE REFER TO THE FLOOD WATCH IN EFFECT. IN ADDITION...SOME RIVER
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY WHICH WILL
CONTINUE THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT RAINFALL AMOUNTS AS WELL AS ANY
OBSERVED FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Greene

When
September 2, 2:30 PM EST to 4:00 PM EST
Where
Greene forecast zone
Reported by
NEWSPAPER
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Persistent heavy rain produced an additional one to two inches across southwest Ohio during the afternoon. The heavy rain caused flooding of roads and several creeks rose out of their banks. A school bus was stranded in high water near Mason. Kings Mills Road in Mason collapsed in a construction area when the heavy rains washed out a culvert. Twenty-five people were evacuated from the Royal Oaks Apartments in Fairfield due to high water.

Flood, Warren

When
September 2, 3:08 PM EST to 4:45 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Persistent heavy rain produced an additional one to two inches across southwest Ohio during the afternoon. The heavy rain caused flooding of roads and several creeks rose out of their banks. A school bus was stranded in high water near Mason. Kings Mills Road in Mason collapsed in a construction area when the heavy rains washed out a culvert. Twenty-five people were evacuated from the Royal Oaks Apartments in Fairfield due to high water.

Flood, Butler

When
September 2, 4:00 PM EST to 6:00 PM EST
Where
Butler forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Persistent heavy rain produced an additional one to two inches across southwest Ohio during the afternoon. The heavy rain caused flooding of roads and several creeks rose out of their banks. A school bus was stranded in high water near Mason. Kings Mills Road in Mason collapsed in a construction area when the heavy rains washed out a culvert. Twenty-five people were evacuated from the Royal Oaks Apartments in Fairfield due to high water.

Flood, Clinton

When
September 2, 4:15 PM EST to 4:45 PM EST
Where
Clinton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Persistent heavy rain produced an additional one to two inches across southwest Ohio during the afternoon. The heavy rain caused flooding of roads and several creeks rose out of their banks. A school bus was stranded in high water near Mason. Kings Mills Road in Mason collapsed in a construction area when the heavy rains washed out a culvert. Twenty-five people were evacuated from the Royal Oaks Apartments in Fairfield due to high water.

Flood, Warren

When
September 2, 6:45 PM EST to 8:00 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Persistent heavy rain produced an additional one to two inches across southwest Ohio during the afternoon. The heavy rain caused flooding of roads and several creeks rose out of their banks. A school bus was stranded in high water near Mason. Kings Mills Road in Mason collapsed in a construction area when the heavy rains washed out a culvert. Twenty-five people were evacuated from the Royal Oaks Apartments in Fairfield due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336694, 5336692, 5336695, 5338114, 5336693.